steroid therapy

Tell us what you are using to treat your MS-- and how you are doing.

steroid therapy

Postby kathryn » Tue May 10, 2005 7:55 am

Anyone ou there, I need advice on steroid therapy. My Neurologist suggested it. I have had MS for 7 years. Did ok, had a baby and went downhill. I am doing all the right things/ drugs/exercise/alternativesupplements/massage/ good attitude.... yada yada but to know avail. I am 35 -using a cane and unable to venture two steps off and on throughout the day. I have not done steroids since my first attack which had left me numb from the waist down. Steroids fixed that except for my hands an feet. I understand the damage that steroids do to your body but is the pay off worth it?
User avatar
kathryn
Newbie
 
Posts: 3
Joined: Sun May 01, 2005 2:00 pm
Location: Pleasant Hill, CA -USA-

Advertisement

tried steroids in December

Postby gibbledygook » Tue May 10, 2005 8:14 am

Hi there!

I was finding towards the end of last year that my walking was getting harder and harder though I wouldn't have described the situation as a relapse but more of a slow progression. In the absence of any treatment alternatives I decided to persuade the doctors that I was having a relapse and had an infusion for 4 days in a row. I would say that there was a noticeable effect immediately after the infusions but that it lasted maybe no more than a month. At the same time I was taking minocycline (an antibiotic) and avonex. Still my walking has not been as bad since just before the steroids so maybe there is some long-term effect. The trouble with my assessment for you is that the picture is clouded by my use of antibiotics - I started taking 200mg minocycline daily from beginning of november 2004 and 300mg roxithromycin from 20 february '05 and I had the steroids in december 2004. These antibiotics may have helped stabilize/slighly improve my walking. One definite effect of the steroids was to have a strange effect on my mood which veered from elation to deep melancholy. This is a common side-effect of steroids.
User avatar
gibbledygook
Family Elder
 
Posts: 1414
Joined: Mon Feb 14, 2005 3:00 pm
Location: London

Postby Notdoneyet » Thu May 12, 2005 8:40 pm

Hi Kathryn,

Sorry your post has gone largely ignored. You see, our favourite subject on this board is antibiotics and you didn't mention them.

I have 20 plus years MS experience, but have never done steroids. My understanding is that they can shorten the length of an exacerbation, but do not affect the course of MS in the long term.

I suggest you read some of the other posts in this forum carefully and examine antibiotics further. Mine have done wonders for the numb feeling I used to have in my legs.

Good luck,
Colin
User avatar
Notdoneyet
Family Member
 
Posts: 81
Joined: Thu Nov 25, 2004 3:00 pm
Location: Canada

steroids

Postby lottydotty » Fri May 13, 2005 11:52 am

I did 11 months of the high dose steroids ( 1000mg IV Solu-Medrol & 1200mg Prednisone ) last year. Then did 1 dose of Tysabri in February of this year.
Regarding the steroids, I think the whole thing was bizare to be on it for that long. I have never heard or read of a similar situation. The whole time my neuro was reasuring me not to worry about osteoperosis, etc.
I am still walking and functioning at about 75%.
The emotional roller coaster I was on was NOT worth it. That is why I refused to do 6 MORE months of it when Tysabri was stopped.
Everybody is diferent. What works for one might not work for another. I'm a firm beleiver in the steroids IF I'm having a relapse that effects my daily functioning, like eyesite or walking. Other than that it is my personal preference to take a pass on it.
I also take minocycline and beleive that helps.
MS is the gift that keeps on giving.
User avatar
lottydotty
Family Member
 
Posts: 30
Joined: Tue Dec 23, 2003 3:00 pm
Location: Oregon

Postby jdamon » Sun May 29, 2005 4:48 pm

My neuro put me on IV steroids immediately following my dx. I was having problems walking and was unable to use my left hand. After 4 days my walking and hand had not improved but my attitude had gone done hill with mood swings. After more doctor visits and more tests and the large amount of stress that came with the dx, a week later optic neuritis set in. Another round of steroids was ordered less than two weeks after the first. This time the steroids helped my eye sight which returned to normal shortly after. So they did absolutely nothing for my hand and walking but they did help my eye sight. Personaly i don't like the steroids and what they did to me and what they can do to a person. If my eyesight is affected yes I will use them but for anything else i'll have to seriously think about it.
User avatar
jdamon
Getting to Know You...
 
Posts: 12
Joined: Tue May 24, 2005 2:00 pm

did the steroids.

Postby kathryn » Thu Jun 02, 2005 8:58 am

So, I did the IV steroid therapy and am on my second week of pills leading to a full conclusion. For me, it has been great. I am not using my cane, I have better balance, more strenghth and better confidence in my walking. It's a bit trippy with the steroids since I work as a 8th grade teacher but I am managing. So far..thumbs up.
User avatar
kathryn
Newbie
 
Posts: 3
Joined: Sun May 01, 2005 2:00 pm
Location: Pleasant Hill, CA -USA-

Postby jdamon » Sun Jun 05, 2005 8:31 pm

Its great that this treatment is working for you. Its nice when things do what they are supposed to do. It must be a challenge working with 8th graders and being on steroids. You must be a very patient and good natured person. The last time I was on them I had NO patience and warned every body around me of that fact. :x They made me just a touch irritible, but it did give me my full eyesight back so that was a good thing.
Last edited by jdamon on Mon Jun 06, 2005 12:40 pm, edited 1 time in total.
J. Damon

All I want is less to do,
more time to do it,
and higher pay
for not getting it done.
User avatar
jdamon
Getting to Know You...
 
Posts: 12
Joined: Tue May 24, 2005 2:00 pm

amazing patience

Postby jaycee » Mon Jun 06, 2005 7:01 am

I wanted to comment about kathryn's ability to teach 8th grade while taking steriods, too. WOW! My only course of steriods was when my son was a teenager and after a few days, he just steered clear in fear of his life. I'm very impressed.
User avatar
jaycee
Family Member
 
Posts: 35
Joined: Mon Feb 28, 2005 3:00 pm
Location: Las Cruces, New Mexico

Postby kathryn » Wed Jun 08, 2005 9:27 am

so classic. It's only because I'm east coast sarcastic funny that the kids can't really tell, but my husband yeah he needs to stay 15 ft away from me most of the time:) I'm almost done with the steroids, another week and a half but things are better and I am so greatful to have tied a knot in the slippery rope. I hope it lasts!
User avatar
kathryn
Newbie
 
Posts: 3
Joined: Sun May 01, 2005 2:00 pm
Location: Pleasant Hill, CA -USA-


Return to Regimens

 


  • Related topics
    Replies
    Views
    Last post

Who is online

Users browsing this forum: No registered users


Contact us | Terms of Service